Can Birth Control Pills Cause Depression?
Email to Your Friends
The oral contraceptive pill has been a boon to millions of women worldwide. And as expected of any hormone-based medication, it does have side effects. It is often assumed that the pill causes depression but the scientific community is yet to endorse this idea.
The name Carl Djerassi probably doesn’t ring a bell but with his creation, in his own words, “sex became separated from its reproductive consequences” and “changed the realities of human reproduction.” Famously known as the Father of the Pill, Djerassi was a chemist who set in motion the birth of the contraceptive or birth control pill. In May 1960, the FDA approved Enovid, an oral contraceptive pill, also known just as “The Pill.” The simplified name emerged from the discrete request made by women to their doctors for just “the pill.” And as quickly as 1965, over 6.5 million American women were on it!
From the early days, it was pretty clear that the pill wasn’t just a magic wand, waving off any chance of pregnancy. It had consequences – consequences that could be expected since you were ultimately modifying hormones and the functioning of your reproductive organs to prevent pregnancy. So, how does the pill work? The combination of female hormones estrogen and progesterone in the pill suppresses ovulation or the release of an egg from the ovary. It also thickens the cervical mucus, making it harder for sperms to travel into the uterus and fertilize an egg.
Women on the pill typically do face one or more of symptoms such as weight gain, irregular bleeding, sore breasts, headaches, libido changes, and nausea. Many women also report depression or mood swings as a result of the pill.1 But whether depression is actually a side effect of the pill has been much debated. While the majority of the side effects manifest in a very physically visible or measurable symptom, an affliction of the mind is a lot tougher to gauge. Moreover, the years post the invention of the pill also coincided with increased awareness – and consequently more diagnosis and studies – of depression as a mental illness. So does a link between the pill and depression really exist, or is it just a case of many different factors converging? Let’s find out.
The World Health Organization estimates that depression affects about one in five women (as against one in ten men) at some point in their lifetime. A serious brain disorder, depression is characterized by long periods of severe sadness, dejection, and hopelessness, impacting a person’s life and health. It can be brought on by a variety of factors such as genetics, illness, stress, drugs, and hormonal changes. And it is the hormonal angle – and the fact that the condition has become so rampant – that has prompted scientists to look for a possible connection between the pill and depression.2
Studying The Missing Link
Most studies on the side effects of the birth control pill looked at physical aspects like weight gain until a pilot study in 1997 found that the most common reason cited by women for stopping the pill was depression. Women using combination birth control pills were “significantly more depressed” than those not taking the pill.3
Some years later, in 2012, a review was conducted of all studies on this link from 1976 to 2010. The researchers saw two trends emerging. One, the use and understanding of the term “depression” and what it constituted were not consistent. Second, the hormone-based combined contraceptives studied had different constituent compounds and couldn’t really be labeled as one type of pill. They concluded that the link between depression and the pill could not be definitively established.4
Surprisingly in 2013, another study swung to the opposite end of the spectrum. The researchers looked at sexually active women in the 25–34 year age group using oral contraceptives and found that these women were less likely to complain of depression. They were found to display fewer symptoms than women using less or no contraception. Even suicidal attempts were less likely. So, in essence, the study pointed out that the pill reduced the chances of mood swings and depression!5
Clearly the studies have moved from yes, it causes depression to no to maybe and even to maybe it alleviates depression. This is also partly because depression as a symptom is misunderstood by many and often confused with an occasional mood swing. Mood swings are a rapid change in mood as a reaction to some stimuli in the environment or bodily changes, moving from feelings of despair to euphoria and back. Depression is a much more entrenched disease.
The scientific community still remains undecided about whether there’s a connection between the pill and depression. And while anecdotal evidence is in abundance, it hasn’t been conclusively proven that you need to get off the pill to beat depression. There’s no question that the pill is a valuable addition to the contraceptive options available to a woman – easy to use, non-intrusive, and discreet. So there’s no reason to avoid it yet. But if you’re on the pill and suspect it’s disturbing your mental peace, do get a qualified opinion to figure out the next steps. Depression is a serious medical condition that shouldn’t be taken lightly. So reach out for medical help any time you see signs, however minor.
References [ + ]
|1.||↑||Westhoff, Carolyn L., Stephen Heartwell, Sharon Edwards, Mimi Zieman, Gretchen Stuart, Carrie Cwiak, Anne Davis, Tina Robilotto, Linda Cushman, and Debra Kalmuss. “Oral contraceptive discontinuation: do side effects matter?.” American journal of obstetrics and gynecology 196, no. 4 (2007): 412-e1.|
|2.||↑||Depression, University of Michigan.|
|3.||↑||Kulkarni, Jayashri. “Depression as a side effect of the contraceptive pill.” Expert opinion on drug safety 6, no. 4 (2007): 371-374.|
|4.||↑||Böttcher, B., K. Radenbach, L. Wildt, and B. Hinney. “Hormonal contraception and depression: a survey of the present state of knowledge.” Archives of gynecology and obstetrics 286, no. 1 (2012): 231-236.|
|5.||↑||Keyes, Katherine M., Keely Cheslack-Postava, Carolyn Westhoff, Christine M. Heim, Michelle Haloossim, Kate Walsh, and Karestan Koenen. “Association of hormonal contraceptive use with reduced levels of depressive symptoms: a national study of sexually active women in the United States.” American journal of epidemiology 178, no. 9 (2013): 1378-1388.|
Disclaimer: The content is purely informative and educational in nature and should not be construed as medical advice. Please use the content only in consultation with an appropriate certified medical or healthcare professional.